Tennessee, 2020

Flash Flooding in Tennessee, July 4, 2020

July 4, 2020 · NWS OHX · 3 events in 2 counties and zones

Scattered showers and thunderstorms developed across Middle Tennessee during the afternoon and evening hours on July 4th, leading to periods of heavy rainfall and some flash flooding in the Nashville metro area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

Scattered showers and thunderstorms developed across Middle Tennessee during the afternoon and evening hours on July 4th, leading to periods of heavy rainfall and some flash flooding in the Nashville metro area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Jul 4, 7:36 PM CST, 54 minutes earlier.

Area forecast discussion, Jul 4, 7:36 PM CST, 54 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
836 PM CDT Sat Jul 4 2020

.UPDATE...
FOR EVENING DISCUSSION.

&&

.DISCUSSION...

It's pretty quiet across Middle TN this hour...other than some
very isolated storms creeping towards downtown Nashville from the
southeast. These storms are rather benign -- gusts of 30-35 mph,
heavy downpours and some lightning. They should begin dying off
over the next hour, but if you've got outdoor plans this evening,
they could delay you for an hour or so.

For the rest of the night, once the storms die off, look for
mostly clear skies, very light winds and patchy fog to develop
where rain has fallen.

Happy Birthday, America!

&&

.AVIATION...
00Z TAF DISCUSSION.

Only isolated convection is in play this afternoon across mainly
southeastern portions of the mid state. Should see more in the way
of shower and tstm activity tomorrow. Low level wind trajectory
will become more southerly and bring in more humidity.
Furthermore, A developing upper trough axis will be in close
proximity as it develops just to our west.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

DISCUSSION......Unger
AVIATION........21
Hazardous weather outlook, Jul 4, 4:00 AM CST, 16 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
500 AM CDT Sat Jul 4 2020

TNZ005>011-023>034-056>066-075-077>080-093>095-051000-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-Jackson-
Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-Maury-
Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-Coffee-
Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
500 AM CDT Sat Jul 4 2020

This Hazardous Weather Outlook is for portions of Middle Tennessee.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

JB Wright

In the hours before

Special weather statement, Jul 4, 3:02 PM CST, 5 hours 28 minutes before
Special Weather Statement
National Weather Service Nashville TN
402 PM CDT Sat Jul 4 2020

TNZ077-079-042145-
Coffee TN-Grundy TN-
402 PM CDT Sat Jul 4 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN COFFEE AND
SOUTHWESTERN GRUNDY COUNTIES UNTIL 445 PM CDT...

At 401 PM CDT, Doppler radar was tracking a strong thunderstorm over
Monteagle, or 16 miles east of Winchester. This storm was nearly
stationary.

Winds in excess of 30 mph will be possible with this storm.

Locations impacted include...
Gruetli-Laager, Tracy City, Monteagle, Altamont, Coalmont, Pelham,
Fiery Gizzard State Park and Woods Reservoir.

This includes Interstate 24 between mile markers 124 and 134.

LAT...LON 3524 8582 3524 8584 3522 8587 3529 8592
      3531 8595 3530 8596 3531 8596 3532 8598
      3531 8600 3533 8601 3542 8568 3531 8565
      3529 8569 3529 8571 3524 8569 3522 8574
      3522 8578
TIME...MOT...LOC 2101Z 158DEG 4KT 3524 8583

27
Special weather statement, Jul 4, 6:53 PM CST, 1 hour 37 minutes before
Special Weather Statement
National Weather Service Nashville TN
753 PM CDT Sat Jul 4 2020

TNZ027-059-062-050145-
Rutherford TN-Williamson TN-Davidson TN-
753 PM CDT Sat Jul 4 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN DAVIDSON...
NORTHWESTERN RUTHERFORD AND NORTHEASTERN WILLIAMSON COUNTIES UNTIL
845 PM CDT...

At 753 PM CDT, Doppler radar was tracking a strong thunderstorm near
Nolensville, or 13 miles northwest of Murfreesboro, moving northwest
at 5 mph.

Winds in excess of 30 mph will be possible with this storm.

Locations impacted include...
Franklin, Smyrna, Brentwood, La Vergne, Nolensville and Antioch.

This includes the following highways...
 Interstate 65 between mile markers 67 and 73.
 Interstate 24 between mile markers 57 and 71.
 Interstate 840 between mile markers 44 and 45.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3593 8649 3584 8662 3596 8688 3613 8660
TIME...MOT...LOC 0053Z 137DEG 5KT 3594 8661

27

The radar

The Nashville radar (KOHX), 52 km away, was scanning. The volume nearest the first event began at 02:28 UTC.

Open the radar archive at this moment

Event by event

3 flash flood. Local standard time, as filed.

Flash Flood, Williamson

When
July 4, 8:30 PM CST
Where
Williamson County, 0.52 mi NW of College Grove to 0.87 mi ENE of College Grove
Cause
Heavy Rain
Reported by
Social Media
Coordinates
35.786, -86.685

Many yards were submerged with flood waters over roadways at Highway 31A at Harper Street and Drumright Road near College Grove Elementary in College Grove.

Flash Flood, Williamson

When
July 4, 8:42 PM CST
Where
Williamson County, 2.15 mi NNE of Nolensville to 2.05 mi NNE of Nolensville
Cause
Heavy Rain
Reported by
Social Media
Coordinates
35.980, -86.670

A Facebook report indicated a swift water rescue was conducted on Kidd Road.

Flash Flood, Davidson

When
July 4, 9:12 PM CST
Where
Davidson County, 0.93 mi W of Antioch to 1.06 mi S of Antioch
Cause
Heavy Rain
Reported by
Social Media
Coordinates
36.068, -86.686

Flood waters covered several lanes of I-24 near Blue Hole Road and Haywood Lane.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2020Every state in 2020This day in weather historyWarnings in Tennessee, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 911709, 911710, 911711.